Minnesota, 2013

Cold in Minnesota, January 21 to 22, 2013

January 21 to 22, 2013 · NWS DLH · 15 events in 14 counties and zones

A Dangerous wind chill temperatures of 40 to 50 degrees F below zero developed across northeast Minnesota on January 21st. A prolonged period of gusty winds and dangerously cold weather affected northeast Minnesota in the wake of an arctic cold front with a passing clipper system.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A Dangerous wind chill temperatures of 40 to 50 degrees F below zero developed across northeast Minnesota on January 21st.

A prolonged period of gusty winds and dangerously cold weather affected northeast Minnesota in the wake of an arctic cold front with a passing clipper system. Temperatures across northeast Minnesota plummeted to between -15 and -35 degrees F early Monday (January 21st) with widespread dangerous wind chill values of -35 to -55 degrees F. The coldest observed wind chill of -53 degrees F was measured at Grand Marais. Temperatures and wind chill values improved Monday afternoon before deteriorating again Monday night into Tuesday morning. Temperatures ranged from -20 to -40 degrees F early Tuesday with wind widespread wind chill values of -30 to -50 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 20, 11:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 20, 11:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1151 PM CST SUN JAN 20 2013

.UPDATE...DROPPED THE WIND CHILL ADVISORY FOR THIS EVENING FOR THE
MN ZONES. REST OF THE FORECAST UNCHANGED.

&&

.AVIATION...06Z TAFS.
PRIMARILY VFR FOR THE FORECAST PERIOD. THERE WILL BE SCT MVFR CIGS
AS CLOUDS CONTINUE TO FORM/DISSIPATE AND DRIFT INTO THE AREA FROM
CANADA. COLDEST AIR WILL ARRIVE OVERNIGHT AND WILL PROVIDE
PERIODIC WIND GUSTS UNTIL AFTER 18Z.

&&

.PREV DISCUSSION... /ISSUED 944 PM CST SUN JAN 20 2013/

UPDATE...CHANGED THE ALIGNMENT OF POPS/WEATHER ALONG THE SOUTH
SHORE OF LAKE SUPERIOR. WITH A WESTERLY SFC WIND...MAJORITY OF THE
SNOW SHOWERS WILL AFFECT THE NE CORNER OF DOUGLAS COUNTY...THE
BAYFIELD PENINSULA AND THE APOSTLE ISLANDS. REMOVED THE
POPS/WEATHER FROM ASHLAND AN IRON COUNTIES DUE TO THIS UNFAVORABLE
WIND. THIS IS CONFIRMED BY LATEST HRRR.

PREV DISCUSSION... /ISSUED 710 PM CST SUN JAN 20 2013/

UPDATE...ADJUSTED THE SKY TO ACCOUNT FOR FEWER CLOUDS THAN PRIOR
FORECAST. MADE A FEW MORE MINOR TWEAKS.

PREV DISCUSSION... /ISSUED 519 PM CST SUN JAN 20 2013/

AVIATION...00Z TAFS.
VFR IS EXPECTED THROUGH THE FORECAST. THE EXCEPTION WILL BE PRIOR
TO 04Z WHEN SOME MVFR CIGS ARE POSSIBLE AS A WEAK SFC TROF DROPS
THROUGH NORTHERN MN AND NORTHERN WI.

PREV DISCUSSION... /ISSUED 300 PM CST SUN JAN 20 2013/

SHORT TERM.../NOW - MONDAY NIGHT/

THIS FORECAST IS MARKED BY LITTLE PATTERN CHANGE THROUGH MONDAY
NIGHT. THE WORD COLD SUMS IT UP. THE MAIN FORECASTING CHALLENGE
IS THE THREAT OF DANGEROUS WIND CHILLS THROUGH TOMORROW NIGHT.
ANOTHER CHALLENGE IS THE THREAT OF LAKE EFFECT SNOW SHOWERS ACROSS
THE SOUTH SHORE DUE TO WESTERLY TO NORTHWESTERLY COLD WINDS OVER
WESTERN LAKE SUPERIOR. THE MODELS ARE IN REASONABLE AGREEMENT FOR
THE MOST PART...BUT LEANED ON COLDER TEMPERATURE GUIDANCE...SUCH
AS THE ECMWF MOS...FOR THE TEMPERATURE FORECAST.

HIGH PRESSURE IN THE NORTHERN HIGH PLAINS AND SASKATCHEWAN WILL
GRADUALLY MOVE INTO THE UPPER MIDWEST OVER THE NEXT 48 HOURS. THE
NORTHLAND WILL CONTINUE TO BE IN THE GRIPS OF NW FLOW AND AN
ARCTIC AIR MASS. TEMPERATURES WILL BE PARTICULARLY COLD THROUGH
MONDAY NIGHT. IT PROBABLY WILL NOT BE NEAR ENOUGH FOR ANY RECORDS
TO BE BROKEN...BUT 20 TO 30 DEGREES BELOW NORMAL. THE COMBINATION
OF THE 5 TO 15 MPH NW WINDS SHOULD RESULT IN PROLONGED PERIODS OF
HAZARDOUS TO FLAT OUT DANGEROUS WIND CHILLS THROUGH MONDAY NIGHT.
A WIND CHILL ADVISORY IS STILL IN EFFECT FOR NE MINNESOTA THROUGH
THIS EVENING BEFORE A WIND CHILL WARNING KICKS IN LATER TONIGHT.
ORIGINALLY...THIS WIND CHILL WARNING RAN THROUGH MONDAY
MORNING...BUT SINCE THERE WILL BE LITTLE IMPROVEMENT MONDAY
AFTERNOON BEFORE WIND CHILL VALUES PLUMMET MONDAY NIGHT...DECIDED
TO EXTEND THIS WIND CHILL WARNING THROUGH TUESDAY MORNING. IT IS A
SIMILAR STORY FOR THE WIND CHILL ADVISORY THAT GOES INTO EFFECT
ACROSS NW WISCONSIN LATER TONIGHT IN THAT THIS HAS NOW BEEN
EXTENDED THROUGH TUESDAY MORNING.

THE SOUTH SHORE OF NW WISCONSIN WILL STILL HAVE CHANCES OF LIGHT
LAKE EFFECT SNOW SHOWERS THROUGH MONDAY NIGHT. THE MOST
ACCUMULATION IS LIKELY TO BE ACROSS NORTHERN IRON COUNTY ALONG THE
GOGEBIC RANGE WHERE 2 TO 4 INCHES OF SNOW IS POSSIBLE FROM THIS
EVENING THROUGH MONDAY NIGHT. THE TIP OF BAYFIELD PENINSULA MIGHT
GET SOME REASONABLE ACCUMULATION TO...PERHAPS 1 TO 3 INCHES.

LONG TERM.../TUESDAY - SATURDAY NIGHT/

MODELS SHOWING GOOD AGREEMENT THAT THE WESTERN LAKE SUPERIOR
REGION REMAINS ON THE BACK EDGE OF THE ARCTIC AIR MASS THROUGH
MUCH OF THE WEEK WITH A PERSISTENT WEST TO NORTHWEST FLOW.
TEMPERATURES WILL MODERATE SOME THROUGH THE LATER HALF OF THE
WEEK...BUT REMAIN A GOOD 10 DEGREES F BELOW NORMAL FOR THE END OF
JANUARY.

HAVE KEPT LOW POPS FOR LAKE EFFECT SHSN ACROSS THE BAYFIELD
PENINSULA AND INTO NORTHERN ASHLAND/IRON COUNTIES THROUGH FRIDAY.
WIND DIRECTION WILL BE THE DECIDING FACTOR ON SNOW PLACEMENT AND
ACCUMULATION IN THIS AREA. AT THIS TIME...EXPECTING A GENERAL
WESTERLY FETCH ALONG THE SOUTH SHORE OF LK SUPERIOR TUESDAY AND
WEDNESDAY...TURNING NORTHWEST LATE WED AND WED NIGHT. LONG TERM
MODELS SHOWING A SHORT WAVE DROPS OUT OF CANADA AND SWINGS SOUTHEAST
THROUGH THE DAKOTAS AND ACROSS SRN MN AND INTO WISCONSIN DURING THE
THURSDAY INTO FRIDAY TIME FRAME. HAVE CONTINUED BROAD BRUSH LOW CHC
POPS ACROSS THE CWA TO ACCOUNT FOR THIS FEATURE. THERE WILL BE A
BRIEF PERIOD OF WAA AHEAD OF THIS WAVE WED NIGHT INTO THURSDAY WHERE
H85 ARE FCST TO WARM INTO THE NEGATIVE TEENS BUT THE NRN EXTENT OF
THE RELATIVELY WARMER AIR IS STILL UNCERTAIN. HOWEVER...COLD AIR
ADVECTION WILL RETURN AS THE WAVE EXITS TO THE EAST FRIDAY WITH
ANOTHER SHOT OF LAKE EFFECT SNOW OVER NORTHERN WISCONSIN.

AVIATION.../18Z TAF ISSUANCE/

SFC HIGH PRESSURE WILL BUILD INTO THE DAKOTAS THROUGH THE
NIGHT. THE INCREASING PRESSURE GRADIENT AND STEEP LAPSE RATES WILL
ALLOW FOR WINDS TO INCREASE OUT OF THE NORTHWEST LATE THIS
AFTERNOON AND EVENING...REMAINING GUSTY TO 25 KT OVERNIGHT. AN
AREA OF MVFR CLOUDS AND FLURRIES WILL BE FOUND OVER MUCH OF THE
FORECAST AREA THIS AFTERNOON...WITH THE POSSIBLE EXCEPTION OF
KINL. DUE TO THE ARCTIC AIR MASS....CLOUD COVER OVERNIGHT IS MORE
DIFFICULT TO PIN DOWN WITH SOME POSSIBLE CLOUD COVER AROUND 4 KFT.
HAVE KEPT PROB30 FOR LOWER CIGS AND -SN AT KINL AND KHIB AFTER
06Z.

&&

.POINT TEMPS/POPS...
DLH -19  -9 -24  -4 /  10  10  10  10
INL -28 -14 -31  -8 /  10  10  10  10
BRD -21  -8 -25  -4 /  10   0  10  10
HYR -17  -8 -23  -3 /  10  10  10  10
ASX -14  -5 -16  -2 /  10  30  40  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR MNZ010>012-018>021-
     025-026-033>038.

WI...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR WIZ001>004-
     006>009.

LS...NONE.
&&

SHORT TERM...GSF
AVIATION...BERDES
Hazardous weather outlook, Jan 20, 9:49 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
949 PM CST SUN JAN 20 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
949 PM CST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES AND WIND CHILL VALUES WILL CONTINUE ACROSS
THE NORTHLAND THROUGH TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT
ACROSS MOST OF NORTHEASTERN MINNESOTA THROUGH THIS EVENING WHICH
WILL THEN BECOME A WIND CHILL WARNING LATER TONIGHT. A WIND CHILL
ADVISORY WILL BE IN EFFECT FOR NORTHWESTERN WISCONSIN LATER
TONIGHT. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST WINTER
WEATHER STATEMENTS ISSUED BY THE DULUTH WEATHER FORECAST OFFICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD TEMPERATURES AND WIND CHILL VALUES WILL CONTINUE TO
AFFECT THE NORTHLAND MONDAY THROUGH WEDNESDAY. THE WIND CHILL
WARNING ACROSS NORTHEASTERN MINNESOTA WILL REMAIN IN EFFECT
THROUGH TUESDAY MORNING. THE WIND CHILL ADVISORY FOR NORTHWESTERN
WISCONSIN WILL BE IN EFFECT THROUGH TUESDAY MORNING...TOO.

THERE WILL CONTINUE TO BE CHANCES OF LIGHT LAKE EFFECT SNOW ALONG
THE SOUTH SHORE OF NORTHWESTERN WISCONSIN FOR MOST OF THE WEEK.
SOME MINOR ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Koochiching

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern St. Louis

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cook / Northern Lake

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
ASOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Itasca

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Northern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Itasca

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Northern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central St. Louis

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Lake

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Southern Lake forecast zone
Reported by
ASOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cass

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Northern Cass forecast zone
Reported by
ASOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Itasca

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Southern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Cass

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Southern Cass forecast zone
Reported by
ASOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Cold/Wind Chill, Crow Wing

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Crow Wing forecast zone
Reported by
ASOS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Aitkin

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
ASOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Aitkin

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
ASOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern St. Louis / Carlton

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pine

When
January 21, 3:00 AM CST to January 22, 4:00 PM CST
Where
Pine forecast zone
Reported by
ASOS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431526, 431528, 431529, 431531, 431532, 431534, 431536, 431538, 431539, 431543, 431545, 431546, 431549, 431551, 431552.